After nearly five years, I am trying to come off seroxat for the fourth time. I plan to keep a diary of my efforts and to discuss a few issues relating to the greed and lies of GSK, the makers of the drug, the woeful ignorance of the real effects of this drug amongst the medical fraternity and hope to find out what help is available to the thousands of people who struggle to come off it.

Sunday, 21 January 2007


When I feel strange, how do I know whether I’m just feeling strange, if the drug withdrawal is making me feel strange or whether anxiety about the drug withdrawal is making me feel strange? Anxiety has a life of its own and is capable of producing its own set of physical symptoms.
Have now reduced to 4.4ml but am planning to stay there for a few days before reducing further. I slept well for the first time in a week last night, but there was no respite from the strange dreams. I was trying to buy nasal decongestant in German at some point. My stomach has been sore again and I’ve had a couple of brief dizzy spells but nothing major. I feel like managing this process is equivalent to one day of work a week – monitoring my moods, making sure I’m not sinking into depression, selecting what I eat very carefully to maximise my intake of fruit and vegetables, avoiding reading or watching anything that might unsettle my mood, keeping physically active and making myself go into town and into busy, potentially agoraphobic or claustrophobic situations to test my reactions. It’s a very scary idea that I have been messing with my brain chemistry for the last five years, in ways that nobody really understands. Will it have long term consequences? Will my metabolism speed up again to its old rate? Will my brain have lost the ability to balance my level of happiness on its own?
As I mentioned in a previous post, one of the main reasons for giving up seroxat is because of the effect it sometimes has on newborn babies – an array of withdrawal symptoms and possible heart defects. Now, obviously the drugs don’t make everyone infertile or they wouldn’t know about the impact it has on babies. However, one study suggested that seroxat can seriously reduce men’s sperm count, sometimes even to zero. I’m guessing this has something to do with hormones. If it has this effect on some men, why wouldn’t it do the same to some women? There doesn’t seem to be much information available on this – I suppose they can’t test it out on women who are trying to get pregnant for ethical reasons. But could this be the reason I haven’t been able to get pregnant? And if so, will everything revert to normal if I stop taking it? Would be very interested if anyone has any information on this.

No comments: